Texas, 2020Flood and Hail in Texas, June 4 to 5, 2020
June 4 to 5, 2020 · NWS LUB · 16 events in 9 counties and zones
Very hot temperatures combined with a weak upper level disturbance, abundant moisture, and instability led to the development of thunderstorms on the afternoon of the fourth. These thunderstorms produced widespread wind damage and large hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very hot temperatures combined with a weak upper level disturbance, abundant moisture, and instability led to the development of thunderstorms on the afternoon of the fourth. These thunderstorms produced widespread wind damage and large hail. The hot and well mixed lower atmosphere and high-based nature of the thunderstorms provided ideal conditions for the generation of strong and severe wind gusts. Scattered thunderstorms initially developed in the Texas Panhandle along a surface trough and tracked to the south and southeast through the evening.
The first reports of severe weather were from Briscoe County with wind gusts up to 72 mph near Silverton. These initial thunderstorms then accelerated to the south forming a strong cold pool out ahead of the storms. Storms repeatedly formed along outflow boundaries in the central South Plains and quickly raced southward. One of these storms produced large hail up to two inches in diameter in Floyd County. This particular storm went on to produce wind damage in Ralls (Crosby County) and finally in Post (Garza County). In far southwestern Garza County, this storm produced a wind gust to 94 mph near Graham. High precipitable water values contributed to flooding in Garza County along Texas State Highway 207 north of Post. Reports on social media showed the road had been damaged and impassable due to flooding.
Additional thunderstorms developed across the central South Plains and rushed southward from Hale into Lubbock and Lynn Counties. A large swath of severe winds initially affected a portion of Lubbock County and the city of Lubbock. The first severe wind gust was reported by the Automated Surface Observing System at Lubbock Preston Smith International Airport at 2020 CST. The Texas Tech University West Texas mesonet recorded additional severe wind gusts at Reese Center, Texas Tech University, and Slaton. These severe winds mostly affected the eastern portion of the city of Lubbock. In total, 50 power poles were downed along with a tree that fell onto and damaged a residence.
Thunderstorm outflow winds well ahead of the thunderstorms produced a severe wind gust to 58 mph at Amherst (Lamb County) at 1925 CST measured by the Texas Tech University West Texas mesonet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 4, 4:06 PM CST, 4 minutes earlier.
Area forecast discussion, Jun 4, 4:06 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
506 PM CDT Thu Jun 4 2020
.MESOSCALE UPDATE...
Severe thunderstorms continue to move east and southeast at around
20 mph across the extreme southern Texas Panhandle, and will
continue to move across the northeastern South Plains and Rolling
Plains over the next couple of hours. Doppler radar has indicated
storm-top divergence near 100 knots at times with these storms,
with evidence that storms are beginning to congeal into a multi-
cellular complex. Strong, negative theta perturbations have been
observed in the wake of this convection with localized surface
temperatures dropping into the upper 60s and lower 70s as per West
Texas Mesonet data. These cold pools should continue to strengthen
and merge over the next few hours, especially given the current
storm movement of around 330/15 kt. As the cold pools merge,
upscale evolution into an MCS will be possible with an increasing
risk for wind-damage at the surface as it moves into a region with
unimpeded storm-relative inflow. Until then, localized flooding
will continue with these storms in addition to strong-to-severe
winds near 60 mph and large hail up to two inches in diameter.
Further southwest into Lamb County and the western South Plains,
several attempts at deep convection have occurred but have
ultimately failed owing to the presence of MLCIN around -25 J/kg.
This has been evident on visible satellite imagery as the updrafts
are narrow with orphan anvils occurring. Otherwise, the previous
forecast assessment remains on track.
Sincavage
&&
.PREV DISCUSSION... /issued 155 PM CDT Thu Jun 4 2020/
SHORT TERM...
A shortwave perturbation is currently rotating along the top of the
ridge axis across central New Mexico, evident by mid-level water
vapor imagery as orographically-enhanced convection develops along
the Raton Mesa south into the Sacramento Mountains. This shortwave
will continue to progress to the east and southeast throughout the
remainder of the afternoon, and will begin moving over the forecast
area in the next couple of hours coinciding with peak heating. A
transverse gravity wave was also detected on water vapor imagery as
it continues to propagate westward towards the TX/NM state line.
At the surface, a broad area of low pressure is forming across
eastern New Mexico with a surface trough extending from the OK/TX
Panhandle region and into east-central New Mexico. Winds are veered
on the southeastern periphery of this surface trough as per West
Texas Mesonet data, and 1-hour pressure tendencies remain steady
while 3-hour pressure falls of 1mb/3hr have been observed across the
western South Plains and Texas Panhandle. As the afternoon
progresses, pressure tendencies should continue to fall as the mid-
level shortwave perturbation arrives, backing surface winds to the
south and southeast. The intense heating has resulted in a deeply
mixed boundary-layer with a vertical depth to near 3-km AGL (similar
to what was observed yesterday). Despite the deep, vertical mixing
causing T/Td spreads to increase, a plume of precipitable water
(PWAT) content increasing to the 99th percentile (per SPC Sounding
Climatology from the AMA and MAF RAOB sites for 05/00Z) has
gradually advected into the low Rolling Plains and the eastern
portions of the Caprock amidst middle 60 deg F and middle 50 deg F
dew points, respectively.
Convective initiation (CI) is expected near 20-22Z across the Texas
Panhandle where low-level surface convergence is maximized in
vicinity of the surface trough. High-based, multi-cellular storms
are forecast to develop with LCL/LFCs at around 3-km AGL. Storms
will have an initial threat for large hail of 1-2 inches in diameter
given steep mid-level lapse rates near 8.5 C/km and MLCAPE nearing
1,500-2,000 J/kg, in addition to elongated west-east hodograph
shapes resulting in the enlargement of the storm-relative u-wind
component (favoring sustained hail growth regimes within updrafts).
With the large depth of dry air beneath cloud base, a wind-damage
threat will increase shortly after CI as the cold pools congeal
quickly with wet-bulb/downdraft temperatures in the upper 60s. The
cold outflow(s) and intensifying cloud-bearing layer shear to near
50 knots as the shortwave pivots over the CWA will augment upscale
growth into a forward-propagating Mesoscale Convective System (MCS).
The MCS should maintain itself for several hours as it moves into an
environment with unimpeded storm-relative inflow oriented largely
orthogonal to the projected MCS movement. Although PWATs are nearing
record territory, the movement of the meso-beta-elements should
mitigate flash flooding concerns as Corfidi vectors are unfavorable
for back-building, with downshear propagation vectors of ~320/40 kt
(north-northwest at 45 mph). However, the excessive PWATs coupled
with strong cloud-layer flow will increase the potential for a few
wet-microburst events, with damaging winds of 60-70 mph and locally
heavy rain possible.
In the wake of the MCS, a mesohigh may develop (typical in post-MCS
environments) across the Rolling Plains and the eastern areas of the
extreme southern Texas Panhandle. As the low-level jet (LLJ)
intensifies later tonight, the interaction of the mesohigh and LLJ
may form localized areas of surface convergence. Additional
convective development will be possible behind the MCS as a result
of this, with convection remaining rooted above the stable layer and
is therefore expected to be non-surface based should this come to
fruition. Localized heavy rain and strong winds to 50 mph will be
possible; however, severe is not currently anticipated with the
overnight convection across the Rolling Plains.
Sincavage/Kendrick
LONG TERM...
Good model-to-model and run-to-run continuity from the 12Z NWP
cycle leads to little in the way of change to the forecast and a
forecast that does not deviate from the model inits for the
Saturday through Thursday period. A narrow upper level ridge
oriented from northern Mexico to the Missouri Valley sandwiched
between a broad upper trough across the western CONUS and tropical
system Cristobal in the western Gulf of Mexico will continue to
favor a warm and dry forecast through the weekend. Monday appears
to be the hottest day as low level flow veers ahead of a cold
front. This handling of this cold front holds the biggest variance
of the models, but the trend continues to be a faster with it,
bringing it through the forecast Tuesday. Model init for Tuesday's
high temperatures may be a bit warm with artifacts from the warmer
00Z ECMWF and later inits may bring these highs down some, but
confidence not quite high enough yet to deviate with the forecast
at this time. Post-frontal temperatures Wednesday and Thursday
may be a touch cooler from the weekend, particularly in relation
to overnight lows where drier post-frontal air will have a greater
effect.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
09
Hazardous weather outlook, Jun 4, 10:32 AM CST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1132 AM CDT Thu Jun 4 2020
TXZ021>044-051645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1132 AM CDT Thu Jun 4 2020
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms are possible this afternoon and
evening across the southern Panhandle, northern South Plains, and
Rolling Plains. The strongest storms may produce damaging winds to
70 mph, large hail of 1 to 2 inches in diameter, and locally heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.
Event by event
9 thunderstorm wind, 5 hail, 1 high wind, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Briscoe
- When
- June 4, 4:10 PM CST
- Where
- Briscoe County, 7 mi ESE of Silverton
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.431, -101.186
A Texas Tech University West Texas mesonet site near Silverton measured a wind gust to 72 mph.
Thunderstorm Wind, Briscoe
- When
- June 4, 4:23 PM CST to 4:24 PM CST
- Where
- Briscoe County, Caprock Canyons State Park
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.410, -101.070
A Texas Tech University West Texas mesonet site near Caprock Canyons State Park measured a peak wind gust of 60 mph at 1624 CST. Severe winds gusts were observed from 1623 through 1624 CST.
Hail, Hale
- When
- June 4, 5:08 PM CST
- Where
- Hale County, 5 mi E of Plainview
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.200, -101.612
Thunderstorm Wind, Childress
- When
- June 4, 5:38 PM CST
- Where
- Childress County, (Cds)childress Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.430, -100.300
The Automated Surface Observing System at Childress Municipal Airport measured a wind gust to 58 mph.
Hail, Floyd
- When
- June 4, 5:50 PM CST
- Where
- Floyd County, 8 mi W of Floydada to 2.88 mi WNW of Mc Coy
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 33.980, -101.470
Reports on social media depicted hail up to two inches in diameter from about eight miles west of Floydada to about nine miles southwest of Floydada.
Hail, Crosby
- When
- June 4, 6:00 PM CST
- Where
- Crosby County, 1.19 mi ENE of Estacado
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.784, -101.500
Local broadcast media relayed a report of golf ball size hail west of Cone.
Thunderstorm Wind, Crosby
- When
- June 4, 6:30 PM CST to 6:35 PM CST
- Where
- Crosby County, Ralls to 1 mi SE of Ralls
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.680, -101.380
A Texas Tech University West Texas mesonet site near Ralls measured a wind gust to 62 mph. Additionally, reports from the Ralls Fire Department and social media showed wind damage in and around the city of Ralls. Multiple power poles and a tractor trailer were blown over as well as an irrigation center pivot.
Hail, Crosby
- When
- June 4, 6:32 PM CST
- Where
- Crosby County, Ralls
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.680, -101.380
In addition to reporting wind damage in Ralls, the Ralls Fire Department reported hail up to golf ball size.
Thunderstorm Wind, Crosby
- When
- June 4, 6:56 PM CST
- Where
- Crosby County, 0.59 mi SE of Robertson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.563, -101.514
A report was received of roof damage about seven miles northwest of Caprock.
High Wind, Lamb
- When
- June 4, 7:25 PM CST
- Where
- Lamb forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
Thunderstorm Wind, Lubbock
- When
- June 4, 8:20 PM CST to 8:40 PM CST
- Where
- Lubbock County, (Lbb)lubbock Intl Ar to 2.06 mi NNE of Union
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.670, -101.820
Thunderstorms developed on outflow boundaries in the central South Plains and rapidly intensified as these storms approached the city of Lubbock. A large swath of severe winds affected the area from Lubbock Preston Smith International Airport (KLBB) south-southeastward to about County Road 7600. An initial report of a wind gust to 77 mph was reported by the Automated Surface Observing System at KLBB at 2020 CST. Additional wind reports were observed by the Texas Tech University West Texas mesonet at Reese Center at 2027 CST (69 mph), Texas Tech University at 2030 CST (72 mph), and Slaton at 2040 CST (60 mph). Law enforcement in Lubbock County also reported that 50 poles were down on the east side of the city of Lubbock. A tree was blown over onto a house near the intersection of 54th Street and Gary Avenue which damaged the home and displaced the resident of the home.
Hail, Lubbock
- When
- June 4, 8:38 PM CST
- Where
- Lubbock County, 7 mi SSW of Lubbock
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 33.486, -101.897
Thunderstorm Wind, Garza
- When
- June 4, 8:58 PM CST to 9:30 PM CST
- Where
- Garza County, 1 mi S of Southland to Post
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.336, -101.550
A swath of wind damage was observed from just south of Southland along US Highway 84 into Post. Several transmission power poles were downed within this swath. The Garza County Sheriff's Office relayed numerous reports of wind damage in and around Post including outbuilding flattened, carports lifted, roofs damage, and a tractor trailer flipped over. The Texas Tech University West Texas mesonet site one mile northeast of Post reported a peak wind gust of 73 mph at 2120 CST. Severe winds were observed from 2110 through 2130 CST.
Thunderstorm Wind, Lynn
- When
- June 4, 9:04 PM CST
- Where
- Lynn County, 3 mi NNE of Tahoka
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mariner
- Coordinates
- 33.220, -101.760
A Texas Tech University West Texas mesonet site near Tahoka measured a wind gust to 60 mph.
Flood, Garza
- When
- June 4, 9:15 PM CST to June 5, 12:15 AM CST
- Where
- Garza County, 4 mi N of Post to 4.29 mi N of Post
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 33.238, -101.380
Very heavy rainfall affected a portion of Texas State Highway 207 approximately four to five miles north of Post. Photos from social media showed that the road was damaged and impassable.
Thunderstorm Wind, Garza
- When
- June 4, 9:25 PM CST to 9:45 PM CST
- Where
- Garza County, 5.43 mi SSW of Graham Chapel
- Measured
- 82 kt (94 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.081, -101.516
A Texas Tech University West Texas mesonet near Graham measured a peak wind gust of 94 mph at 2140 CST. Severe wind gusts were observed from 2125 through 2145 CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, June 4, 20201 death · 1 event
- Flash Flood and Hail in Pennsylvania, June 4, 2020$163,000 · 1.5 in hail · 54 events
- Hail and Damaging Winds in Minnesota, June 4, 2020$758,000 · 65 kt wind · 12 events
- Hail and Damaging Winds in Iowa, June 4 to 5, 2020$179,000 · 2.5 in hail · 19 events
- Hail and Damaging Winds in Oklahoma, June 4, 2020$51,000 · 1 in hail · 44 events
- Damaging Winds in Virginia, June 4, 2020$111,000 · 60 kt wind · 21 events
- Hail and Damaging Winds in Texas, June 4, 2020$108,000 · 1.75 in hail · 5 events
- Flood and Hail in Ohio, June 4, 2020$36,000 · 2 in hail · 21 events
- Hail and Damaging Winds in Virginia, June 4, 2020$52,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Iowa, June 4 to 5, 2020$5,000 · 1.75 in hail · 47 events
- Damaging Winds in Ohio, June 4, 2020$60,000 · 50 kt wind · 7 events
- Tornadoes and Hail in Tennessee, June 4, 2020$65,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899851, 899854, 899866, 899870, 899871, 899872, 900008, 900009, 900012, 900010, 900016, 900017, 900019, 900020, 900022, 900021.